Back to Ask the Diabetes Team Ask the Diabetes Team

From Lewisville, Texas, USA:

I am a 19 year old with type 1 diabetes, and for the past several months, I have been experiencing some symptoms that have made it extremely difficult for me to carry on with my daily activities. Every day, starting at about 3:30 pm, I develop a quickly intensified headache, extreme fatigue, vision problems, and worst of all, ravenous hunger. These symptoms last until the next day. The hunger doesn't stop no matter what I eat. It doesn't appear to have anything to do with changes in my blood sugar levels because these symptoms occur even when my reading is perfect. My life has been put on hold. I don't have the energy to do anything. Is it possible that this has something to do with an unknown condition other than diabetes? No one seems to understand what I am describing or offer me any advice. I have tried without success changing the times, amounts, and frequency that I eat.


It would be interesting to know what insulin regimen you are on. Are you on NPH? This usually corresponds to the peak effect of the insulin. Could it be a central nervous system effect of the insulin? Although your symptoms may not be from hypoglycemia, they could be stimulated by insulin. You may want to review this with your physician caring for your diabetes. The option would be another insulin regimen or a modification of the same one. I do not have another explanation for your symptoms.


[Editor's comment: It may be that your blood sugar is dropping rapidly, even though you get normal readings. Your situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System and talk with your diabetes team about using it. SS]

Original posting 27 Feb 2001
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.